Quantcast

diarrhea (medication side effect)

marsjordan

Member
Joined
Feb 1, 2020
Messages
22
Location
New York
Hi everyone, hope you're all doing well! Just a quick question, what is the best way to deal with loose, wet stools? I'm 90% sure it's just a side effect from his new meds and will confirm this with the vet later today. Just curious about what I should be doing in the meantime to make Pluto more comfortable.. I already took his pellets out and gave extra hay but not sure if there's something else I can be doing! Thanks!!
 

Amethyst

Moderator
Staff member
Joined
May 7, 2012
Messages
2,125
Location
Alberta
If it's the result of the meds, like antibiotics, you may need to be giving a probiotic to help replenish the good bacteria that the meds are killing. Pulling the pellets is really only a temporary thing to help increase fiber intake for a couple days for minor issues like, changing the food too fasts, stress from a move, eat something he shouldn't have (fruit, veggies, fresh greens, stuff like that) that upset his stomach, etc. If it is the meds, unless are only for a day or two, taking the pellets away isn't going to help since the cause is on going, and may do more harm then good since pellets make up for any nutrients missing in the hay. If it's something he has to take for several days I would contact the vet to let them know, they may have a different med you can try or something like an anti-diarrhea med to take along side it.
 

marsjordan

Member
Joined
Feb 1, 2020
Messages
22
Location
New York
If it's the result of the meds, like antibiotics, you may need to be giving a probiotic to help replenish the good bacteria that the meds are killing. Pulling the pellets is really only a temporary thing to help increase fiber intake for a couple days for minor issues like, changing the food too fasts, stress from a move, eat something he shouldn't have (fruit, veggies, fresh greens, stuff like that) that upset his stomach, etc. If it is the meds, unless are only for a day or two, taking the pellets away isn't going to help since the cause is on going, and may do more harm then good since pellets make up for any nutrients missing in the hay. If it's something he has to take for several days I would contact the vet to let them know, they may have a different med you can try or something like an anti-diarrhea med to take along side it.
Thank you for the advice! He's supposed to be on the meds for a while so he is probably going to end up needing a probiotic. Would you recommend giving something like shredded wheat in the meantime or do you think waiting it out is best?
 

Amethyst

Moderator
Staff member
Joined
May 7, 2012
Messages
2,125
Location
Alberta
Thank you for the advice! He's supposed to be on the meds for a while so he is probably going to end up needing a probiotic. Would you recommend giving something like shredded wheat in the meantime or do you think waiting it out is best?
Chins can dehydrate quickly so unfortunately waiting it out is generally not a good idea. You can try 1/2 a piece of shredded wheat (personally not my first choice), burned toast (burned black), or better yet if you can get some, active charcoal. I would check with the vet first though, and only use a small amount if using burned toast or active charcoal since it can also prevent the chin from absorbing nutrients, it's like take Pepto-Bismol, you can't give it for long. If the vet thinks it's a good idea, I have also seen people mixing it with the probiotic to get the chin to eat it.
 
Top